Submit Manuscript  

Article Details


Immune Checkpoint Inhibitor Therapy and Risk of Myocarditis: A Review of the Literature

[ Vol. 14 , Issue. 2 ]

Author(s):

Matthew Kelling, Michelle Dimza and Samir Dalia*   Pages 94 - 99 ( 6 )

Abstract:


The emergence of immunotherapies in the field of oncology has improved outcomes and given hope to patients with cancer diagnoses that have traditionally carried a poor prognosis. Specifically, Immune Checkpoint Inhibitors (ICIs), target Cytotoxic T Lymphocyte-Associated Antigen 4 (CTLA-4) and Programmed Cell Death 1 (PD-1), all of which have key roles in regulating the immune response. Manipulation of these immune checkpoint pathways allows the body to exert a greater antitumor response but this unrestricted immune response comes with an array of Autoimmune Related Adverse Events (IRAEs). The most commonly reported IRAEs are generally nonlife threatening and include fatigue, pruritus, diarrhea, and rash. In the literature, there have been a growing number of case reports detailing cardiotoxicity in patients receiving ICIs. Unlike the more common IRAEs, ICI induced cardiotoxicity is associated with greater mortality. This article aims to describe the plausible mechanisms of ICI related cardiotoxicity as well as strategies for clinicians to recognize and manage cardiotoxicity. As immunotherapy based treatment strategies continue to widen and the population of patients receiving these agents expands, increasing provider awareness of potentially fatal toxicities will continue to be an important issue.

Keywords:

Immunotherapy, cancer, myocarditis, ipilimumab, nivolumumab, pembrolizumab.

Affiliation:

University of Florida, Internal Medicine Residents, Gainesville, FL, University of Florida, Internal Medicine Residents, Gainesville, FL, Mercy Clinic Joplin, Department of Specialty Medicine at Kansas City University of Medicine and Biosciences, Joplin, MO

Graphical Abstract:



Read Full-Text article